Erectile Dysfunction Medication and Its Effect on Eyes and Vision

Erectile dysfunction (ED) medications like Vardenafil, Tadalafil, and Sildenafil may have been prescribed to you. Phosphodiesterase type 5 (PDE5) inhibitors are what these drugs are called. They help you sustain an erection by increasing blood flow to the penis. While ED medication is very effective and can enhance your quality of life, we still need to be familiar with its possible side effects.

What Are the Side Effects of Erectile Dysfunction Drugs?

erectile dysfunction medication and its effect on eyes

There are a few less severe visual side effects that many users experience. This may involve the following:
● color vision impairment
● vision problems
sensitivity to light
● Colors like blue and green are difficult to distinguish.
● your vision has a blue-green tinge to it

These side effects are just temporary, and they have not been proven to affect vision. Contact your doctor if these or any other side effects persist.

Pre-existing Eye Disorders and ED Treatments

erectile dysfunction medication and its effect on eyes

NAION (Non-arteritic Anterior Ischemic Optic Neuropathy). This may cause one eye to lose vision. This occurs when the blood flow to the optic nerve is cut off. Men that have the following characteristics are at risk for NAION:
● if you’ve recently had a heart attack or have a history of heart failure
● blood pressure that is too high
diabetes

These conditions can also put you at risk for erectile dysfunction. As a result, many people who are at risk of NAION are prescribed ED medicine. Some patients also developed NAION shortly after taking their drug. There appears to be a correlation between ED medication and NAION, despite the lack of a direct cause, particularly true for patients with a crowded optic nerve, also known as a “disk at risk.” If you have such an optic nerve, the ophthalmologist will inform you.

erectile dysfunction medication and its effect on eyes

Retinitis Pigmentosa (RP). Retinitis pigmentosa affects the retina. People gradually lose their vision as a result of it. RP is an inherited condition (passed down from parents). It can be caused by a mutation in the gene that produces the PDE6 enzyme (this is an enzyme that is important for vision).

PDE5 inhibitors are used in ED drugs to help maintain an erection. However, the drug can often inhibit PDE6. ED drugs can damage people with RP’s vision because they already have less PDE6 than average.

Before taking ED medicine, consult your doctor:
● If you have RP
● If you are an RP carrier (have normal vision but “carry” one gene for the disease)
● If you have a history of RP in your family

You and your doctor should discuss the dangers of these medications and determine what is best for you. If you’re taking an ED prescription and you suddenly lose your vision, stop taking it and see a doctor right away.

Related Posts

TEN 01.06.2022 Monthly News

7. 7 Strangest Eye Conditions. People are not aware of the strangest eye conditions that...
Phakic-Intraocular-Lenses-for-Nearsightedness-1

TEN 04.05.2022 Monthly News

7. Phakic Intraocular Lenses for Nearsightedness. Implanting an intraocular lens is another option for people...

TEN 01.04.2022 Monthly News

7. Swollen Eyelids? Causes and Treatments. A swollen eyelid happens when excess fluid (edema) builds...